Step by Step

BY HIV Plus Editors

December 01 2009 1:00 AM ET

Many HIVers face a conundrum when prescribed Sustiva. The nonnucleoside analog is highly effective at suppressing HIV but commonly causes neuropsychological side effects. Although they typically fade over time, the side effects can be overwhelming for many -- even in the short term.

Now, researchers in Spain have uncovered a possible solution to the dilemma: stepped-up initial dosing of the medication. Starting Sustiva with a 200-milligram dose for six days, increasing to 400 milligrams from days seven to 13, and reaching the full 600-milligram dose from day 14 forward cut by more than half initial complaints of dizziness, feelings of being hungover, impaired concentration, and hallucinations when compared to HIVers beginning therapy at full drug strength. Although differences in rates of side effects narrowed as Sustiva dosage climbed, the severity of symptoms remained much lower in the stepped-up-dosing group, the study data show.

Virological suppression and immunological recovery were similar in both groups.

Tags: Features

AddThis

READER COMMENTS ()

Quantcast